Wyoming, 2010Flood in Wyoming, June 8 to 10, 2010
June 8 to 10, 2010 · NWS RIW · 1 event in 1 county or zone
Snowmelt runoff from an above average late season snowpack and increased releases from Bull Lake Reservoir caused minor flooding along the Wind River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowmelt runoff from an above average late season snowpack and increased releases from Bull Lake Reservoir caused minor flooding along the Wind River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 8, 2:44 PM MST, 6 hours 31 minutes earlier.
Area forecast discussion, Jun 8, 2:44 PM MST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
344 PM MDT TUE JUN 8 2010
SHORT TERM...TONIGHT THROUGH FRIDAY
FLOODING CONTINUES TO BE THE MAJOR CONCERN FOR THE NEXT FEW DAYS
...ESPECIALLY IN FREMONT COUNTY WHERE MOST OF THE STREAMS AND
RIVERS ARE FLOODING OR RUNNING VERY HIGH. THE LITTLE WIND RIVER IN
RIVERTON IS FORECAST TO HIT 11.2 FEET WEDNESDAY MORNING WHICH
WOULD BE THE HIGHEST READING EVER. THE CURRENT RECORD IS 10.85 IN
1963. THE WIND RIVER IS ALSO NEARING FLOOD STAGE WITH MINOR LOW
LAND FLOODING ALREADY BEING REPORTED. THE MIDDLE FORK OF THE POPO
AGIE IS DOWN FROM 7.5 THIS MORNING TO 6.0 NOW. THE SNAKE RIVER IS
ALSO HIGH BUT STILL AT AROUND A FOOT BELOW FLOOD STAGE IN JACKSON.
ANOTHER SIGNIFICANT STORM SYSTEM LOOMS ON THE HORIZON BEGINNING AS
EARLY AS THURSDAY NIGHT AND CONTINUING THROUGH FRIDAY AND LIKELY
INTO MUCH OF THE WEEKEND. IN THE SHORT TERM...THE RIDGE AXIS
SHIFTS EAST OF THE AREA WEDNESDAY MORNING WITH A PERIOD OF
ISENTROPIC UPGLIDE DEVELOPING QUICKLY AND THEN SOME AFTERNOON
INSTABILITY LEADING TO SCATTERED SHOWERS AND SOME THUNDERSTORMS
WITH SOME WEAK INSTABILITY. WAVES OF FORCING GRADUALLY INCREASE
LATER WEDNESDAY NIGHT INTO THURSDAY AND THEN BECOME MORE
SIGNIFICANT THURSDAY NIGHT INTO FRIDAY AS THE JET RIDES OVERHEAD
WITH RIGHT ENTRANCE REGION DYNAMICS POTENTIAL. FIRST JET STREAK
PROVIDES SOME RIGHT ENTRANCE REGION SUPPORT ACROSS THE NORTH
WEDNESDAY NIGHT WITH THIS AREA SAGGING SOUTH WITH THE NEXT JET
STREAK LATER THURSDAY INTO THURSDAY NIGHT. COMBINATION OF THE COLD
FRONT SAGGING SOUTH LATE THURSDAY INTO THURSDAY NIGHT WITH JET
STREAK DYNAMICS...INCREASING QG FORCING AND ISENTROPIC UPGLIDE
WILL LIKELY LEAD TO WIDESPREAD SHOWERS SHIFTING SWD. HAVE
INCREASED POPS TO LIKELY OVER THE CENTRAL ZONES LATER THURSDAY
NIGHT THROUGH FRIDAY. THIS SYSTEM WILL LIKELY LINGER WELL BEYOND
THE SHORT TERM WITH SIGNIFICANT BASIN RAIN AND MOUNTAIN SNOW A
DISTINCT POSSIBILITY. RIGHT NOW THE STRONGEST FORCING AND THUS QPF
SEEMS TO BE CENTERED ON FREMONT COUNTY THE LAST DAY OF THE SHORT
TERM AND INTO THE MEDIUM RANGE PERIOD. TEMPERATURES WILL STAY MILD
INTO THURSDAY EAST OF THE DIVIDE WITH COOLING FROM NW TO SE ON
THURSDAY. FRIDAY WILL BE SHARPLY COOLER IF NOT COLDER WITH MAINLY
50S TO AROUND 60 EAST OF THE DIVIDE AND 40S TO LOWER 50S OUT WEST.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
COOL TEMPERATURES AND POSSIBLY SIGNIFICANT PRECIPITATION ARE
EXPECTED THROUGH THE WEEKEND...AS AN UPPER LOW/TROUGH MOVES SLOWLY
ACROSS THE ROCKIES. MEDIUM RANGE MODELS IN DECENT AGREEMENT HAVING
THE TROUGH BECOMING CLOSED OFF OVER THE GREAT BASIN FRIDAY/FRIDAY
NIGHT. AT THE SAME TIME LOW LEVEL FLOW /SFC TO 700MB/ BECOMING
EAST/NORTHEAST ACROSS THE FORECAST AREA. THE UPPER LOW IS PROJECTED
TO MEANDER OVER THE GREAT BASIN SATURDAY...BEFORE EJECTING IT EAST
NORTHEAST ACROSS THE ROCKIES. MODELS ARE STILL HAVING TROUBLE IN
WHERE THE UPPER LOW WILL TRACK. THE 00Z GFS IS THE MOST PROGRESSIVE
AS IT OPENS THE LOW...PUSHING THE TROUGH AXIS ACROSS THE FORECAST
AREA SUNDAY...WHILE THE GEM AND ECMWF IS SLOWER WITH 00Z ECMWF BRING
THE UPPER LOW INTO EASTERN IDAHO SUNDAY NIGHT.
THEREFORE...CONFIDENCE BECOMES LOWER EARLY NEXT WEEK. THE
EAST/NORTHEAST LOW LEVEL FLOW LATE FRIDAY THROUGH SATURDAY NIGHT
THAT THE MEDIUM RANGE MODELS ARE SHOWING WOULD BE DECENT FOR
PRECIPITATION ACROSS THE AREA...ESPECIALLY EAST OF THE DIVIDE. MY
ONLY CONCERN IS THE UPPER LOW MIGHT BE DIGGING TO FAR SOUTH...TO
GIVE US SIGNIFICANT PRECIPITATION. HOWEVER...THERE IS PLENTY OF
TIME TO WATCH TO SEE HOW THIS SYSTEM EVOLVES. MODELS CONTINUE TO
SHOW ENOUGH COLD AIR WITH SNOW LEVELS DROPPING TO AROUND 7500 FEET
FRIDAY NIGHT...WITH THE GFS SHOWING 700MB TEMPS DIPPING DOWN TO -4
DEG CELSIUS...WHICH COULD EVEN LOWER SNOW LEVELS EVEN FARTHER.
HOWEVER...THE ECMWF KEEPS 700MB TEMPS BETWEEN +2 AND -2 DEG CELSIUS.
WARMER AND DRIER CONDITIONS ARE EXPECTED BY TUESDAY.
AVIATION...
VFR CONDITIONS WILL PREVAIL OVER WESTERN AND CENTRAL WYOMING THROUGH
TONIGHT. AN UNSEASONABLY STRONG PACIFIC TROUGH WILL APPROACH THE
REGION WEDNESDAY MORNING. SCATTERED SHOWERS WITH ISOLATED
THUNDERSTORMS WILL DEVELOP OVER WESTERN WYOMING LATE MORNING
WEDNESDAY. SCATTERED THUNDERSTORMS AND THE ASSOCIATED MVFR
CONDITIONS ARE EXPECTED THROUGHOUT THE AREA WEDNESDAY AFTERNOON.
SOUTHWEST WIND WILL INCREASE OVER SOUTHWEST WYOMING DURING WED
MORNING...WITH INCREASING SOUTHWEST WIND ELSEWHERE OCCURRING AROUND
MIDDAY.
FIRE WEATHER...
SHOWERS AND A FEW THUNDERSTORMS WILL RETURN TO PORTIONS OF CENTRAL
AND WESTERN WYOMING ON WEDNESDAY AS A NEW STORM SYSTEM SLOWLY
MOVES INTO THE PACIFIC NORTHWEST. THIS NEXT STORM SYSTEM WILL MOVE
INTO THE GREAT BASIN THURSDAY INTO FRIDAY AND REMAIN OVER THE AREA
THROUGH THE WEEKEND. THE POTENTIAL FOR SIGNIFICANT RAIN EXISTS
OVER PORTIONS OF THE AREA ESPECIALLY FROM THE SOUTHWEST INTO THE
CENTRAL PORTIONS OF THE AREA. SNOW WILL LIKELY FALL IN THE
MOUNTAINS ABOVE 7500 TO 8000 FEET...ESPECIALLY ALONG THE EAST
SLOPE OF THE WIND RIVER MOUNTAINS WHERE HEAVY SNOW IS POSSIBLE.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON WYZ012-013.
&&
SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...CHURCH
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jun 8, 1:45 PM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MDT TUE JUN 8 2010
WYZ001>020-022>030-091100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
245 PM MDT TUE JUN 8 2010
...RIVER FLOOD WATCH IN EFFECT FOR JACKSON HOLE AND SURROUNDING
MOUNTAINS THROUGH WEDNESDAY AFTERNOON...
...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL AREA RIVERS...
ESPECIALLY AROUND FREMONT COUNTY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE MAJORITY OF STREAMS AND RIVERS WILL REMAIN HIGH AND SWIFT ACROSS
THE AREA AS SEASONAL SNOWMELT CONTINUES. A FEW OF THE
RIVERS...ESPECIALLY THE MIDDLE FORK OF THE POPO AGIE...LITTLE POPO
AGIE...LITTLE WIND AND THE WIND RIVER WILL CONTINUE TO CAUSE
FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AREA RIVERS AND STREAMS WILL REMAIN HIGH AND SWIFT...AS THE
SNOWPACK CONTINUES TO MELT AS WARM TEMPERATURES CONTINUE THROUGH
THURSDAY. A FEW OF THE RIVERS COULD CONTINUE OR EVEN DEVELOP SOME
FLOODING.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS
WYOMING WEDNESDAY. SOME OF THESE STORMS COULD PRODUCE DEADLY CLOUD TO
GROUND LIGHTNING...SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAINFALL
IN EASTERN WYOMING. A FEW STORMS MAY APPROACH SEVERE LEVELS IN
EASTERN WYOMING WEDNESDAY AFTERNOON AND EVENING.
A MAJOR STORM SYSTEM WILL AFFECT THE AREA FRIDAY INTO THE WEEKEND
BRINGING IN MUCH COLDER AND WETTER CONDITIONS. THIS STORM HAS THE
POTENTIAL TO BRING SIGNIFICANT PRECIPITATION...AND CONCERNS FOR
ADDITIONAL RIVER RISES AND POSSIBLE FLOODING. SNOW LEVELS ARE
EXPECTED TO DROP TO 7500 FEET FRIDAY NIGHT WITH ACCUMULATING MOUNTAIN
SNOW POSSIBLE. SIGNIFICANT SNOWFALL IS POSSIBLE OVER SOME OF THE
CENTRAL MOUNTAINS OF WYOMING FRIDAY THROUGH THE WEEKEND...ESPECIALLY
ALONG THE EAST SLOPE OF THE WIND RIVER MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY STREAMS OR RIVERS RISING
RAPIDLY...NEAR BANKFULL OR WHERE FLOODING IS OCCURRING. THANK YOU.
TEAM RIVERTON
Flood, Fremont
- When
- June 8, 9:15 PM MST to June 10, 7:30 AM MST
- Where
- Fremont County, 4.01 mi SSW of (Riw)riverton Rgnl A to 2.92 mi SW of (Riw)riverton Rgnl A
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.017, -108.483
Rapid snowmelt runoff and increased water releases from Bull Lake Reservoir caused agricultural flooding along the Wind River around Riverton. Moderate to widespread flooding of agricultural lowlands was reported from Riverton downstream to Black Bridge and on toward Hidden Valley. The river gage on the Wind River at Riverton crested at 9.42 feet at 1045MST on Wednesday, June 9.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 8 to 9, 20101 death · $21 million · 50 kt wind · 17 events
- Tornado and Damaging Winds in Texas, June 8, 2010$467,000 · EF0 · 10 events
- Heat in Alabama, June 8 to 17, 20109 injured · 1 event
- Flash Flooding and Hail in Kansas, June 8 to 9, 2010$86,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in Missouri, June 8 to 9, 2010$35,000 · EF0 · 12 events
- Lightning Strike in Indiana, June 8, 2010$50,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 8, 20101.25 in hail · 24 events
- Hail and Damaging Winds in Kansas, June 8, 2010$18,000 · 1 in hail · 7 events
- Tornadoes in Iowa, June 8, 2010EF0 · 10 events
- Tornadoes and Flash Flooding in Kansas, June 8 to 9, 2010$500 · EF0 · 8 events
- Hail and Damaging Winds in New Mexico, June 8, 2010$2,000 · 1.9 in hail · 7 events
- Flash Flooding and Hail in Missouri, June 8 to 9, 201052 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241614.